Kansas, 2002

Hail in Kansas, April 20, 2002

April 20, 2002 · NWS ICT · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 20, 2:58 PM CST, 8 hours 4 minutes earlier.

Area forecast discussion, Apr 20, 2:58 PM CST, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
358 PM CDT SAT APR 20 2002

THE MAIN CONCERN WITH THIS FORECAST WILL BE THE CHANCES FOR
CONVECTION AND SEVERE WEATHER POTENTIAL TONIGHT...FOLLOWED BY
PASSAGE OF THE NEXT COLD FRONT.

PERIODS SHOWERS AND THUNDERSTORMS WILL CONTINUE DURING THE
OVERNIGHT.  THERE IS PLENTY OF ELEVATED INSTABILITY ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS OVERNIGHT.  THEREFORE COULD BE THE
THREAT FOR LARGE HAIL WITH PLENTY OF WIND SHEAR.  ACCORDING TO THE
ETA MODEL...DEWPOINTS SURGE WELL INTO THE MID TO UPPER 60S SPREADING
INTO MUCH OF SOUTH CENTRAL AND SOUTHEAST KANSAS.  FEEL THAT THIS IS
SOMEWHAT OVERDONE...BUT DO THINK WARM AIR WILL SURGE INTO SOUTHEAST
KANSAS.  THEREFORE WILL HAVE TO WATCH CLOSELY FOR ROTATING STORMS
VERY LATE TONIGHT WITH LOW TEMPERATURE DEWPOINT SPREADS.  THIS
SHOULD ALLOW FOR TEMPERATURES TO RISE INTO THE MID 60S IN SOUTHEAST
KANSAS.  ACROSS SOUTH CENTRAL KANSAS...MAY SEE THE TEMPERATURES RISE
THROUGH THE 50S...BUT THEN FALL BACK TOWARDS SUNRISE AS THE WINDS
SHIFT.

OTHERWISE...SKIES SHOULD BECOME PARTLY CLOUDY ON SUNDAY AS STUBBORN
LOW CLOUDS WILL TRY TO BURN OFF.  WILL RANGE HIGHS FROM THE LOW 60S
NORTHWEST...TO NEAR 70 IN THE SOUTHEAST.

SHOULD SEE SKIES CLEAR OUT SUNDAY NIGHT AND THE WINDS SHOULD GO
LIGHT.  LOWS MAY FALL INTO THE MID 30S IN THE RUSSELL AND GREAT BEND
AREAS...SO WILL ISSUE AN SPS FOR THE POTENTIAL FOR FROST.  THE REST
OF THE REGION SHOULD SEE LOWS AROUND 40.

MONDAY AND TUESDAY WE SHOULD SEE A GOOD MODERATING TREND AS WARMER
MID LEVEL AIR MOVES IN FROM THE DESERT SOUTHWEST.  LOOK FOR HIGHS TO
BE IN THE 70 TO 75 DEGREE RANGE ON MONDAY ACROSS CENTRAL
SECTIONS...WITH 65 TO 70 IN THE FAR EAST.  BY TUESDAY...GOOD
DOWNSLOPE FLOW SHOULD PUSH TEMPERATURES WELL UP INTO THE 80S ACROSS
THE CENTRAL AND WESTERN SECTIONS.

NEXT COLD FRONT SHOULD MOVE THROUGH VERY LATE TUESDAY NIGHT AND
WEDNESDAY.  LOWS MAY BE VERY MILD OUT AHEAD OF THE FRONT IN THE
SOUTHERN SECTIONS TUESDAY NIGHT.  WEDNESDAY WILL TREND TEMPERATURES
COOLER FROM NORTH TO SOUTH.

SHOULD SEE LOWS FALL BACK INTO THE 30S WEDNESDAY NIGHT WITH A
CANADIAN HIGH PRESSURE SYSTEM.  WILL HAVE TO BE CONCERNED WITH AREAS
OF FROST AGAIN.  HIGHS SHOULD ONLY TOP OUT AROUND 60 DEGREES ON
SUNDAY...AS MUCH COOLER AIR MOVES IN.

MAY SEE TEMPERATURES MODERATE BACK UP INTO THE 70S ON FRIDAY...AHEAD
OF THE NEXT COLD FRONT ON SATURDAY.  THEREFORE...WILL INTRODUCE
PRECIPITATION TO THE FORECAST ON SATURDAY.

FCSTID = 8/FRANK
ICT   48  66  40  72 /  80  10   0   0
HUT   45  65  34  73 /  90  10   0   0
EWK   47  65  39  72 /  90  10   0   0
EQA   49  66  40  71 /  80  20   0   0
WLD   53  68  40  72 /  80  20   0   0
RSL   39  62  35  73 /  90  10   0   0
GBD   41  63  36  73 /  90  10   0   0
SLN   44  63  37  72 /  90  10   0   0
MPR   47  65  39  72 /  90  10   0   0
CFV   60  70  40  68 /  80  30   0   0
CNU   57  69  40  67 /  80  30   0   0
K88   56  68  40  67 /  80  30   0   0

.ICT...NONE.

In the hours before

Special weather statement, Apr 20, 8:25 PM CST, 2 hours 37 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-210830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CDT SAT APR 20 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT...

LOW PRESSURE WILL CONTINUE TO DEVELOP OVER WEST TEXAS THIS
EVENING...AND THEN LIFT NORTHEAST ACROSS FAR SOUTHEASTERN KANSAS
DURING THE EARLY MORNING HOURS SUNDAY. AS THIS LOW MOVES
NORTHEAST...IT WILL LIFT A WARM FRONT INTO FAR SOUTHEASTERN
KANSAS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL AND
SOUTHEAST KANSAS...BETWEEN 10 PM AND 1 AM. THE STORMS ARE THEN
EXPECTED TO IMPACT PRIMARILY AREAS EAST OF THE KANSAS TURNPIKE
DURING THE EARLY MORNING HOURS SUNDAY.

WIND SHEAR PROFILES WILL BE FAVORABLE FOR SEVERE THUNDERSTORM
DEVELOPMENT. MOST OF THE REGION WILL HAVE ELEVATED INSTABILITY...
FAVORING LARGE HAIL AS THE MAIN THREAT. HOWEVER...IN FAR SOUTHEAST
KANSAS...SOME SURFACE BASED INSTABILITY MAY DEVELOP NEAR THE LOW
TRACK AND WARM FRONT. THUS...IN ADDITION TO LARGE HAIL...DAMAGING
WIND GUSTS WILL BE POSSIBLE THERE.

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT IN CENTRAL AND SOUTHEAST
KANSAS.

CARUSO

The radar

The Wichita radar (KICT), 77 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kingman

When
April 20, 11:02 PM CST
Where
Kingman County, Zenda
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -98.283

Hail, Kingman

When
April 20, 11:15 PM CST
Where
Kingman County, 7 mi SW of Kingman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.583, -98.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289457, 5289458.